Kansas, 2020

Flash Flooding in Kansas, July 29, 2020

July 29, 2020 · NWS TOP · 14 events in 5 counties and zones

Several counties experienced flash flooding following widespread thunderstorms during the afternoon of 7/29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several counties experienced flash flooding following widespread thunderstorms during the afternoon of 7/29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 4:47 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 4:47 AM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
547 AM CDT Wed Jul 29 2020

...Update to aviation forecast discussion...

.SYNOPSIS...
Issued at 255 AM CDT Wed Jul 29 2020

The local forecast area has been nearly dry for the past few hours,
though this appears to steadily change this morning and may not be
the case again until the weekend. Main convection nearby is along
the KS/OK border where modest isentropic upglide around 305 K has
resulted in a few areas of linear convection. A few short wavelength
upper troughs were objectively analyzed over central and southern
portions of Oklahoma, with a larger-scale trough over the northern
Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist
lower to middle troposphere with precipitable water values around 2
inches.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Jul 29 2020

Influence of the approaching Rockies wave leads to increasing broad-
scale lift across central and eastern portions of Kansas through the
day, and along with the early-day upglide pushing northeast into
this same area, further expansion of precipitation is supported
through the day. Some decrease in coverage seems likely late the
day, but an uptick is likely in the late evening and overnight with
minor potential for an MCS grazing southwestern locations and the
upstream wave deepening somewhat as it settles into eastern Kansas.
Instability is tempered by modest lapse rates and the expected early-
day increase in precip/cloud, and in concert with weak wind
fields, severe weather threats look quite low, with the main area
of concern being the southwest with the possible MCS. The high PW
values and slow storm motions over scattered areas of wet ground
and elevated river levels lead to a flash flood/areal flood/river
flood concern, but the lack of a focusing mechanism and 1-hour flash
flood guidance values well above 1.5 inches for the bulk of the
area give too little confidence in anything more than isolated
problems.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Jul 29 2020

The aforementioned upper trough makes only slow southeastward
movement Thursday into Friday as an upper ridge builds over the
western CONUS. Precipitation amounts continue to be the main
concern in cool and modified lower levels though again any
confidence in where the heavier amounts will be is low. Total
amounts by Friday night of near two inches will likely be common
however.

Northerly flow through much of the troposphere dominates the weekend
into early next week, keeping temperatures below daily normals for
what is normally near the hottest time of year with a much drier
period very likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 547 AM CDT Wed Jul 29 2020

Shower activity has returned to the region and will likely
continue through the bulk of this forecast. Visibility
restrictions should be the biggest impact though at least
isolated TS are possible, with very little confidence on exact
timing of these greater impacts as has been seen in recent days.
Lower cloud looks to push east around 20Z, but low-level moisture
looks to build in from the east and could bring a persistent IFR
stratus deck in late in this forecast. Went low MVFR at this
range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 29, 2:21 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Wed Jul 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-300830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Wed Jul 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers with some thunderstorms are
expected much of today and tonight. Locally heavy rainfall is
possible, and minor flooding could result especially where ground
conditions are saturated from recent heavy rains.

Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Thursday and some chance for
additional rainfall persists into late Friday. Additional local
heavy rainfall may occur, leading to additional potential for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

14 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
July 29, 11:00 AM CST to 2:30 PM CST
Where
Marshall County, 2.14 mi NNW of Home to 1.82 mi NNE of Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.857, -96.540

Water reported over several roads with a depth of up to two feet in some places.

Flash Flood, Marshall

When
July 29, 11:00 AM CST to 2:30 PM CST
Where
Marshall County, 2.09 mi ENE of Marietta to 2.4 mi WSW of Summerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.957, -96.562

Another report of water over several roads with a depth of up to two feet in places.

Flash Flood, Marshall

When
July 29, 11:29 AM CST to 12:59 PM CST
Where
Marshall County, 0.48 mi NW of Home to 0.53 mi NNE of Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.834, -96.527

Water reported covering the road south of the town of Home.

Flash Flood, Marshall

When
July 29, 11:30 AM CST to 1:00 PM CST
Where
Marshall County, 3.37 mi NW of Beattie to 2.95 mi NNW of Summit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.900, -96.470

Report of water covering part of the highway east of the town of Beattie.

Flash Flood, Nemaha

When
July 29, 12:16 PM CST to 2:30 PM CST
Where
Nemaha County, 4.53 mi NE of St Benedict to 3.25 mi SW of Bern
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.931, -96.046

Water covering the county road with creek out of its banks.

Flash Flood, Nemaha

When
July 29, 1:00 PM CST to 2:30 PM CST
Where
Nemaha County, 4.03 mi SSE of Baileyville to 2.73 mi SW of Seneca
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.795, -96.155

County road covered with water.

Flash Flood, Nemaha

When
July 29, 1:00 PM CST to 2:00 PM CST
Where
Nemaha County, 7.23 mi W of Centralia to 5.48 mi WNW of Centralia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.738, -96.266

Water reported over 120th Road.

Flash Flood, Pottawatomie

When
July 29, 1:20 PM CST to 4:10 PM CST
Where
Pottawatomie County, 1.68 mi E of Louisville to 2.21 mi E of Louisville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.251, -96.288

Deep water flowing over Louis Vieux Road from farm field.

Flash Flood, Jefferson

When
July 29, 3:10 PM CST to 5:30 PM CST
Where
Jefferson County, 3.02 mi SW of Meriden to 2.73 mi S of Meriden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.150, -95.611

Report of water over the road at K-4 and 39th Street.

Flash Flood, Shawnee

When
July 29, 3:40 PM CST to 5:10 PM CST
Where
Shawnee County, 2.06 mi W of Lake Shawnee to 2.89 mi WNW of Lake Shawnee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.017, -95.618

Water flowing over SE 34th street was approaching homes.

Flash Flood, Shawnee

When
July 29, 3:40 PM CST to 5:10 PM CST
Where
Shawnee County, 1.35 mi W of (Top)billard Arpt to to 0.89 mi NW of Tecumseh
Cause
Heavy Rain
Reported by
Public
Coordinates
39.069, -95.645

Water reported over the roadway at 29th and Croco.

Flash Flood, Shawnee

When
July 29, 3:40 PM CST to 5:30 PM CST
Where
Shawnee County, 0.98 mi N of Tecumseh to 0.4 mi ENE of Tecumseh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.064, -95.579

Report of water over the roadway at the intersection of Highway 40 and Shawnee Heights Road.

Flash Flood, Shawnee

When
July 29, 4:10 PM CST to 5:30 PM CST
Where
Shawnee County, 2.6 mi W of Lake Shawnee to 1.95 mi NNW of Lake Shawnee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.021, -95.628

Reports of water over the roadway at the intersection of 45th and Croco. Vehicles are reported to be stalled within the intersection.

Flash Flood, Shawnee

When
July 29, 9:40 PM CST to 11:10 PM CST
Where
Shawnee County, 1.86 mi SSW of Topeka to 1.24 mi SE of Topeka
Cause
Heavy Rain
Reported by
Public
Coordinates
39.026, -95.696

Public reports cars submerged half way up the door and two feet of running water over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912284, 912286, 912276, 912277, 912278, 912280, 912287, 912289, 912330, 912322, 912324, 912327, 912328, 912325.